MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 08/06/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2010 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2016, (b)(6) 2016 and (b)(6) 2017 , additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; adhesions; small bowel obstruction; recurrence; mesh removal; necrosis & fibrosis; wound vac; jp drain; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6).Indications: ¿the patient is a 57-year-old caucasian female with an incisional hernia after initial umbilical repair seven months ago.The patient was admitted to long beach memorial medical center with excruciating pain around the hernia with a computed tomography scan consistent with small bowel loops inside of it.At the same time, the patient has an ongoing fungal skin infection.But given her persistent pain and my concern for potential strangulation, a decision was made to proceed with surgery.The risks and benefits of the procedure were discussed with the patient in extensive detail.Informed consent was obtained.¿ implant procedure: laparoscopic incisional hernia repair with mesh.Lysis of adhesions.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/(b)(4), 15cm x 19cm x 1mm thick, oval.] implant date: (b)(6) 2010.On (b)(6) 2010: operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia with small bowel loops inside the hernia sac and intraabdominal adhesions.Anesthesia: general.Procedure: ¿the patient was transferred to the operating room and placed in a supine position.She was correctly identified as donna apple, and then cardiopulmonary monitoring was established and she was successfully intubated by anesthesia.The patient was given iv [intravenous] antibiotics.Bilateral leg squeezers were attached to pump.Foley catheter was placed.Then the patient¿s entire abdomen was prepped and draped using the usual sterile surgical technique.I prepped the lower abdominal part with candida infection to stay completely away from my operating field.Local anesthesia was used, 0.5 marcaine with epinephrine, total of 10 cubic centimeters.Then transverse 15 millimeter skin incision was made in the left upper quadrant and a viewport was placed inside the abdomen.The abdominal cavity was insufflated up to 15 millimeter of pneumoperitoneum using carbon dioxide source.The camera was advanced and there was no injury from port site placement.Under direct visualization, a right lower quadrant 5 millimeter port was placed.Small bowel was inside the hernial sac, but with insufflation it slowly under the weight started falling out and completely self-reduced.There were adhesions of the omentum in the midepigastric as well as right lower quadrant area, and both of them i divided with harmonic scalpel.The patient¿s hernial sac was multilobulated with blue sutures, consistent with recent surgery, and no obvious evidence of mesh.Fascial opening of the hernia was 7 x 7 centimeters.For the hernia repair i used gore 15 x 15 centimeter dual mesh.Gore sutures were placed at four corners of the mesh and then the mesh was wrapped and placed inside the abdominal cavity.The mesh was properly positioned with no adhesive side towards the bowel and then the sutures were pulled through four corners of the mesh, attaching it to the abdominal wall.All around the edges, mesh was tacked with auto-suture titanium tacker.Hemostasis was at this point intact.Prior to attaching mesh, i actually desufflated the abdominal cavity down to 7 millimeters of pneumoperitoneum.At this point, the abdominal cavity was completely desufflated.All ports were withdrawn.There was no bleeding from port sites.The 12 millimeter port site aponeurosis was approximated with interrupted with 0 vicryl suture.Skin incisions were closed with subcuticular 4-0 vicryl suture.Skin incisions were closed with subcuticular 4-0 vicryl suture.Dermabond waws additionally applied to all skin incisions.Abdominal binder was placed.The patient was awakened, extubated and transferred to the recovery room in stable condition.¿ (b)(6) 2010: (b)(6) center.Implant information: gore® dualmesh® plus biomaterial ref: 1dlmcp04; lot: 06841020.Gore w.L.& associates, inc.Size: oval 1 mm x 15 cm x 19 cm.The records confirm gore® dualmesh® plus biomaterial (ref: 1dlmcp04; lot: 06841020) was implanted during the procedure.Explant preoperative complaints: (b)(6) 2016: saint mary¿s regional medical (russellville, ar).Craig mizes, m.D.Indications: ¿this is a 63-year-old female with multiple medical problems who is seen for small-bowel obstruction.She was quite tender, distended, leukocytosis over 20,000 was taken for surgical intervention.¿ explant procedure: exploratory laparotomy, lysis of adhesions, removal of old mesh patch.Explant date: (b)(6) 2016, hospitalization: (b)(6) 2016 - (b)(6) 2016] (b)(6) 2016: saint mary¿s regional medical (russellville, ar).Craig mizes, m.D.Operative report.Preoperative diagnosis: small bowel obstruction.Postoperative diagnosis: small-bowel obstruction secondary to adhesions to mesh from previous hernia repair.Anesthesia: general.Estimated blood loss: 60 ml.Specimens: old mesh patch.Findings: ¿include small-bowel obstruction secondary to adhesions to the previously placed mesh patch done laparoscopically.¿ procedure: ¿under excellent general anesthesia, the patient in supine position, abdomen prepped and draped sterilely.Time out performed.Midline incision above the umbilicus inferiorly approximate 15 cm in length was then made.Further dissection was carried down with sharp electrocautery dissection.Midline was reached.There was a large mesh patch here.This appeared to be gore-tex.This was dissected free.We were able to get pockets above and below this mesh patch.In this, there were multiple loops of dilated small bowel.This was lifted and bowel was gently dissected off of the mesh.This was stuck not only to the gore-tex but to the pigtail screws which were holding this in place.These were all adherent into the serosa of the bowel itself.After very extensive definitive lysis of the small bowel was run, there was lot of thickened, appears non-chewed solid food matter in the small bowel.This was milked through this area.Once completed, ng tube checked for position.Next, the mesh patch was excised from its underpinnings to the fascia.This was completely excised.Abdomen was then irrigated.The wound protector was removed and this has been placed previously operation.Next, closure accomplished with fascial closures of interrupted 0 pds with intermittent #2 retention sutures placed through red rubber bolsters.Sterile dressings applied.At the conclusion, the patient was taken to the icu, ventilated in stable and satisfactory condition.¿ (b)(6) 2016: pathology services laboratory, p.A.(russellville, ar).Craig a.Ferris, m.D.Pathology report.Final diagnosis: specimen labeled "mesh from previous surgery,¿ resection: synthetic mesh material surrounded by dense fibrous tissue with focal foreign body granulomatous response, mature adipose tissue, and a small amount of striated muscle tissue; no malignancy identified in the sections examined.Gross examination: the specimen is received fixed labeled mesh from previous surgery, abdominal pain, adhesions, incisional hernia, and consists of two fragments of light tan mesh-like material covered by gray tan to brownish tan fibrous tissue and in aggregate measuring 12.0 x 11.0 x 1.5 cm.Serial cross sectioning reveals light tan mesh material, rubbery fibrous tissue, and adhesed adipose tissue.Representative sections of the smaller tissue fragment are submitted in cassette a and representative sections of the larger tissue fragment are submitted in cassette b.(2).Microscopic examination: performed.(b)(6) 2016: (b)(6) medical.Discharge summary.Principal diagnoses: small bowel obstruction, requiring exploratory laparotomy, lysis of adhesions, removal of old mesh.Discussion: ms.Apple is a chronically ill 63-year-old morbidly obese female with multiple medical problems who was admitted with high-grade small-bowel obstruction.She has had multiple previous surgeries, one of which was with mesh.She was taken for surgical intervention and undergone lysis of adhesions scar tissue mostly to her previous graft sites.She did not require bowel resection at that time.She did require removal significant amount of old mesh intraabdominally.The procedure went well; however, due to her underlying respiratory difficulties, she is a significant smoker and due to her obesity and very poor nourishment on chronic pain medications, very difficult to control, she was put in the icu on a ventilator overnight.She was stabilized and gradually weaned off the ventilator.She had an ng tube in place and an ileus as would be expected.Thus, we have placed her on the surgical floor.There, she remained hemodynamically stable.Her ileus, albeit slow, did resolve.Ng tube was removed.She was gradually advanced on a diet and this was discussed in detail, the fact that probably she would regain her hernias and that the fact that she really needs to attend to her daycare of her own problems such as her weight and smoking issues.In any event, she was able to be discharged home.¿ relevant medical information: (b)(6) 2016: saint mary¿s regional medical (russellville, ar).Craig mizes, m.D.History and physical.Chief complaint: epigastric pain, nausea.History of present illness: this is a 64-year-old female with multitude of medical problems, who is seen in follow up.She had an emergent exploratory laparotomy for small-bowel obstruction some months ago and this is secondary to hernia repair done laparoscopically with mesh intraabdominally.This has caused small-bowel obstruction and quite extensive dissection and debridement.It was felt best at that time not to replace any mesh either in front or behind the abdominal wall due to her problems with questionable infection at that time.Subsequently from that surgery, she has now developed a hernia in her upper portion of the wound.She states that this pain and tender we had an ultrasound showing a loop of small bowel here, low-grade temperature elevation as well have been noted.Bowel movements and voiding patterns have been okay.Past medical history: noted for a history of left breast cancer.She has had hypertension.She has history of atrial fibrillation, a flutter, pneumonia, bronchitis, copd, renal insufficiency, lower extremity pain, vertebral disc degeneration, back pain, fibromyalgia, fatigue, generalized edema, polyuria, obesity with bmi greater than 40, sleep apnea, chronic pain syndrome, peripheral neuropathy, history of angina and coronary artery disease.Past surgical history: there have been recent exploration and small bowel repair resection.She has had a cholecystectomy, umbilical hernia repair, hysterectomy, breast biopsy and breast ca resection.Physical examination: ¿general: this is an alert, appears older than stated age, overweight female with some abdominal discomfort¿abdomen: soft, mildly distended.Positive bowel sounds.She has some discomfort mostly in the upper abdomen where this defect is supposedly is located.It is difficult to pin down due to her obesity¿¿ [page 2 of 2 not provided.] (b)(6) 2016: (b)(6) medical (b)(6).(b)(6), m.D.Operative report.Procedure: ventral incisional herniorrhaphy with mesh interposition.Pre- and postoperative diagnosis: ventral incisional hernia, non-incarcerated.Anesthesia: general.Specimens: granulation from this tissue.Indications: this is a 64-year-old female with a multitude of problems including very long pain problems history, who presents with a small hernia above the previous surgery line, which she feels severely symptomatic.She is therefore taken for surgical intervention.Wound classification: not provided.Findings: include about a 6 cm defect in the abdominal wall without bowel involvement here.She had a lot of previous old scar in this area from previous surgeries.- procedure: ¿under excellent general anesthesia, with the patient in supine position, abdomen was prepped and draped sterilely.Time-out performed.Midline incision above the umbilicus was made about 6 cm in length.This was slightly extended cephalad.There was a defect noted cephalad of her previous operation by me.With defect here, there was a hernia sac protruding, this was easily reducible.There was no bowel entrapment.Fascia was then reapproximated with interrupted horizontal sutures of 0 ethibond.Once we reapproximated a portion of mesh about 6 x 6 cm, a ventralight was sewn circumferentially with interrupted sutures of surgilon and then to the center as well.Subq reapproximated with 3-0 vicryl.Skin reapproximated with staples.Sterile dressings applied.(b)(6) 2016: (b)(6) regional medical.Implant: bard ventralight st mesh.Lot: huau1275.Size: n/a.Expiration date: 07/28/2018.Quantity: 1.(b)(6) 2016: pathology services laboratory, p.A.Sybil hrt, m.D.Pathology report.Final diagnosis: soft tissue, abdominal wall, excised: adipose tissue with areas of fat necrosis and fibrosis.Tissue is negative for malignancy.Gross examination: specimen is labeled granulation tissue of abdominal wall.It consists of a pinkish tan ovoid piece of tissue measuring 3.5 x 2.5 x 1.5 cm.The excised margins are inked and the tissue is sectioned.On cut section the tissue has a pinkish tan appearance with some blood staining.The tissue is inked and serially sectioned.Microscopic examination: performed.(b)(6) 2017: (b)(6) regional medical (b)(6).History and physical.Chief complaint: abdominal pain, hernia by exam, status post repair of hernia.History of present illness: ms.Apple is well known to us.She is a 64 -year -old female who is morbidly obese.She has copd, has been a very strong smoker, consistent abdominal pain and discomfort.Ct demonstrated hernias in her abdominal wall, easily seen.She has been held off for surgery due to her severe coughing secondary to smoke anywhere from 1-½ to 2-½ packs per day.This was felt suspect in why her last repairs did not hold.She also has constant infections and does not take care of herself and is noncompliant.She has had a chronic pain syndrome as well with her back and requires significant doses of narcotics daily.The pain, however, is worse and we have made a bargain that if she stops smoking for at least 2-3 weeks prior to surgery, we will attempt this repair.Past medical history: noted for morbid obesity.She has anxiety, copd, chronic pain syndrome, neuropathy, hypertension, angina, coronary artery disease.She has had v fib and flutter in the past.She has had tias, upper respiratory infections, chronic bronchitis, pneumonia.She has had chronic respiratory failure.She has had multiple abdominal wall hernias with secondary cellulitis.She has underlying small bowel obstructions.She has had diverticular flares of her colon.She has had degenerative disc disease of her back, polyuria.She has a bmi of greater than 40.Past surgical history: include a cholecystectomy, umbilical hernia repair, hysterectomy complete.She has had breast biopsies as well as attempted repair of hernias from repair of small bowel obstruction.Review of systems: she has constant shortness of breath, copd, chronic pain throughout her body, neuropathy, always having abdominal pain, always gi problems.Please note she also carries a history of breast cancer on the left.In addition, she has complained that she intermittently has had blood with her bowel movements.(b)(6) 2017: (b)(6) medical (b)(6).(b)(6), m.D.Operative report.Procedure: full colonoscopy to the cecum.Ventral incisional herniorrhaphy with biomesh interposition.Preoperative diagnosis: history of hematochezia, needs a colonoscopy.Ventral hernia for repair, non-incarcerated.Anesthesia: general.Estimated blood loss: less than 60 ml.Drains: jp x 1.Specimens: none.Indications: this is a 64-year-old female with a multitude of medical problems who is really in poor medical shape, was complaining of severe abdominal pain and hematochezia.She attributes this to her hernias, which have been present for some time.She has had a multitude of other surgeries in the past, which have failed secondary really to her poor protoplasm and basically taking care of herself fairly poorly.In any event, she stopped smoking now for several weeks and we have decided to go ahead and try and alleviate some of these problems today.Wound classification: not provided.Findings: normal colonoscopy.Multiple hernias.Procedure: colonoscopy: with the patient under excellent general anesthesia, after timeout, scope was passed transanally up around the sigmoid colon, left colon, across the transverse and down the right colon into the cecum.Pullback of the scope, better visualization seen.Prep was okay.No masses, no polyps, no cancers, no diverticulum.She tolerated this procedure well.There were no problems seen here.Scope was removed after aspirating air and fluid.With patient in supine position now and after another timeout, abdomen prepped and draped sterilely.Midline incision made through previous scar from below the xiphoid just past the umbilicus, significant scar tissue here.There was a very significant sized hernia up in the upper part of her abdomen.She had previous surgery here several times.We were able to around this hernia sac.There was no bowel noted in this.They all were placed back towards the abdominal cavity.There was a secondary hernia below this at the level of the umbilicus.This in likewise fashion was dissected back down the fascia.It should be noted that her fascia itself is really quite weak as is the rest of her tissue and in fact, it is not much more stable than really adipose tissue.We did get back to this where it is somewhat more solid.The fascia was then reapproximated with horizontal mattress sutures of 0 and 1-0 pds.Next, the patients biomesh about 8 x 16 cm was placed over the wound.This was circumferentially tacked with 0 vicryl as well as in the center.A stab wound made in the left lower quadrant.Flat jp drain placed over the wound.Subq reapproximated with 3-0 vicryl.Skin reapproximated with staples.Sterile dressings applied.She tolerated the procedure well.There were no complications.¿ 2/14/17: saint mary¿s regional medical.Implant information.Bard allomax surgical graft.Expiration date: 6/2020.Size: n/a.Quantity: 1.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16273403
Report Number3003910212-2023-01417
Device Sequence Number7492797
Product Code FTL
UDI-Device Identifier00733132601110
UDI-Public00733132601110
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2016
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2012
Device Model Number1DLMCP04
Device Catalogue Number1DLMCP04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2023
Supplement Date Received by Manufacturer01/13/2023
01/13/2023
Initial Report FDA Received Date01/31/2023
Supplement Report FDA Received Date07/20/2023
03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/15/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient SexFemale
Patient Weight91 KG